Two thirds of HIV patients are using therapies such as multivitamins and Chinese herbs which could have serious negative consequences, according to research from the US.
Some patients are likely to experience adverse reactions between HAART drugs and alternative therapies, and if physicians are unaware the patient is using alternative medicine, they may diagnose these wrongly, argued market research company Datamonitor in "The HIV Pipeline - A complete overview".
Research from the University of North Texas in Denton suggests that two thirds of HIV patients may be using alternative therapies, including herbal and botanical products. The results, presented at the annual meeting of the American Psychological Association, are worrying because of the lack of knowledge of the interaction between alternative therapies and conventional HAART therapeutics.
The wide range of interactions between licensed pharmaceutical therapies are well known. The impact on treatment outcomes is therefore significant enough to suggest that similarly, alternative therapies could have a substantial impact on the efficacy of core HAART regimens, claims the report.
As well as potentially putting patients at increased risks of toxic and damaging side-effects, there is a possibility that unexpected interactions may also cause a decreased antiretroviral effect, increasing the chance of resistance developing, and decreasing the likelihood of stunting disease progression.
The survey found that 67 per cent of participants taking HIV-related medication were also taking an alternative supplement. Fifty per cent regularly took multivitamins (known to affect micronutrient absorption if taken out of context), 17 per cent used mineral supplements, 12 per cent used Chinese herbs, another 12 per cent used botanicals and 7 per cent took garlic.
The effects of these treatments on HIV and HIV patients are not fully known, noted Datamonitor. Furthermore, there is a concern that patients are switching or taking alternative regimens without informing their physician of their intentions. With adequate warning, physicians may be able to either explain subsequent changes in individual patients' health outcomes, or alternatively prevent the uptake of products that are known to impact HIV medication mechanisms.
However, without advice, physicians may wrongly attribute adverse events as due to HAART components. This could limit the future treatment options for the individual later on through disease progression.